Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 65, NWS Tallahassee, FL

July 31, 2024Baker County, Miller County, Mitchell County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Jul 31, 2024, 7:18 PM EDT for Baker County, Miller County, Mitchell County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2024, 7:18 PM EDT (23:18 UTC)
Expired
Jul 31, 2024, 10:30 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Baker County, GA, Miller County, GA, Mitchell County, GA

The radar

The Tallahassee radar (KTLH), 91 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2294 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WGUS52 KTAE 312318
FFWTAE
GAC007-201-205-010230-
/O.NEW.KTAE.FF.W.0065.240731T2318Z-240801T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
718 PM EDT Wed Jul 31 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Southwestern Baker County in southwestern Georgia...
  Eastern Miller County in southwestern Georgia...
  Southwestern Mitchell County in southwestern Georgia...

* Until 1030 PM EDT.

* At 718 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hoggard Mill, Hopeful, Cooktown, Mimsville, Bellview, Branchville 
  and Babcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3126 8465 3126 8464 3125 8430 3108 8430
      3109 8466

FLASH FLOOD...RADAR INDICATED

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:14 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 31, 3:14 PM EDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
314 PM EDT Wed Jul 31 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Thursday)
Issued at 312 PM EDT Wed Jul 31 2024

Upper high continues to be located over the ArkLaTex region with
ridging into the northern Gulf. A series of shortwave troughs over
and downrange of the high will help carve a digging trough down
into the Florida peninsula and helping kick the upper high west
towards the high Plains. The combination of dry mid level air and
the best moisture shifting southeastward, reduced rain chances
somewhat Thursday through the northern half of the CWA and mainly
seabreeze convection into the Florida counties. Can't rule out
getting clipped by convection east of I75 in the late afternoon
hours if it develops in northern Georgia moving towards the low
country. With the decrease in storm coverage and subsequent cloud
cover, another hot day is in store for our area with afternoon
heat indices in the 108-112F range and have issued a heat advisory
area wide from mid morning through late afternoon Thursday.

&&

.SHORT TERM...
(Thursday night through Friday night)
Issued at 312 PM EDT Wed Jul 31 2024

Isolated to widely scattered showers and thunderstorms are in the
forecast Friday afternoon. The storms are forecast to get going
along the seabreeze later in the morning into the early afternoon
before pushing inland throughout the day. Temperatures will settle
in the middle to upper 70s Thursday and Friday nights with highs
reaching into the middle 90s before the showers and storms develop
Friday. Heat indices are forecast to run between 110 and 115 degrees
Friday afternoon, which means there is the possibility of needing an
Excessive Heat Warning Friday afternoon.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 312 PM EDT Wed Jul 31 2024

An H5 ridge will be building across the southeast through much of
the period. While a lot of the forecast is highly dependent on
the tropics, as detailed in the next paragraph, there is the
potential for daily afternoon showers and thunderstorms along the
seabreeze. Temperatures will climb into the lower to middle 90s
with lows in the middle to upper 70s. However, that's highly
uncertain for Sunday and beyond as a lot of that will depend on
the tropics.

As mentioned above, most of this forecast period will greatly depend
on what the tropical wave near Puerto Rico decides to do as it nears
the Florida Peninsula later this weekend and early next week. The
National Hurricane Center has maintained a 60 percent chance of the
tropical wave developing into either a tropical depression or storm
over the next 7 days near Florida. Recent trends in the model
guidance today has the tropical wave remaining weaker for longer as
it treks near/over the Greater Antilles the next 72 to 84 hours, or
another 3 to 4 days, before lifting north. As a result, it is able
to track closer to Florida, maybe even into the Gulf of Mexico, this
weekend. One of the more concerning things to note is that if the
system does make it into the Gulf of Mexico, there is the potential
for it to stall as a strong H5 ridge builds north of the system as
the trough moving through the Great Lakes misses it. This could lead
to the potential for copious amounts of rain for someone; the
question is where. There remains a large amount of uncertainty with
this system and trends will be closely monitored over the coming
days. Now is a good time to check your hurricane preparedness kit.

&&

.AVIATION...
(18Z TAFS)
Issued at 121 PM EDT Wed Jul 31 2024

Convection will slowly increase through the rest of the afternoon
and have continued the mention of VCTS through the TAFs through
00Z. Coverage should decrease in the evening hours with VFR left
behind for the overnight timeframe. The lone exception is some
indication of IFR/LIFR cigs around ABY closer to sunrise around
10Z-14Z. Can't rule out some patchy fog at DHN and VLD but probs
are too low to include in TAFs at this moment. Winds will be light
from the west with the exception of higher gusts near
thunderstorms.

&&

.MARINE...
Issued at 312 PM EDT Wed Jul 31 2024

Mostly favorable marine conditions are anticipated through the work
week and into the week. Light and variable winds are expected each
day with seas running around 1 to 2 feet. A tropical wave will near
the Florida Peninsula this weekend into early next week. There
remains a large degree of uncertainty as to where it will track, so
details of the marine forecast this weekend into early next week
will depend on whether or not development occurs, and where it
moves.

&&

.FIRE WEATHER...
Issued at 312 PM EDT Wed Jul 31 2024

No real appreciable change in the weather pattern for the next few
days. Expect hot conditions with afternoon heat indices approaching
or exceeding 110F with daily chances for showers and thunderstorms
in the afternoon and early evening hours each day. Expect frequent
lightning and gusty winds to accompany the storms.

&&

.HYDROLOGY...
Issued at 312 PM EDT Wed Jul 31 2024

Recent rains in and around Valdosta and Tallahassee have led to
rises on the Withlacoochee and Ochlockonee. Barring any
substantial rain for those basins in the next day or two, they
should remain in Action Stage before dropping below Action Stage
this weekend.

Otherwise, isolated to scattered showers and thunderstorms are in
the forecast each afternoon the next several days. The slow-moving
nature of these showers and storms coupled with ample moisture means
there is the potential for nuisance to localized flash flooding.

One caveat to that is the potential for a tropical wave to move
towards Florida this weekend into early next week. There remains
larger than usual uncertainty with where the tropical wave will
progress and if it's able to develop or not. As of now, we know that
a track along the East Coast of Florida would lead to a drier
solution for the vast majority of our region later this weekend into
the first half of next week. On the flip side, if the tropical wave
is able to move into the Gulf of Mexico, we'd trend much wetter and
introduce the potential for flooding, both flash flood and riverine
flooding. If the system does track into the Gulf of Mexico, that
will introduce the possibility of a stalling tropical system in the
eastern Gulf of Mexico. As of now, it's way too early to be certain
on any one solution. In the meantime, keep an eye on the forecast in
the coming days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   76  95  77  96 /  30  50  10  60
Panama City   79  93  80  93 /  10  40  20  50
Dothan        76  96  77  97 /  40  30  10  40
Albany        75  96  77  97 /  40  30  10  30
Valdosta      76  96  77  96 /  50  40  10  50
Cross City    75  94  77  93 /  20  60  20  70
Apalachicola  80  91  80  92 /  20  50  20  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     FLZ007>019-026>029-034-108-112-114-115-118-127-128-134.

     Heat Advisory from 11 AM EDT /10 AM CDT/ to 8 PM EDT /7 PM CDT/
     Thursday for FLZ007>019-026>029-034-108-112-114-115-118-127-
     128-134.

GA...Heat Advisory until 8 PM EDT this evening for GAZ120>131-142>148-
     155>161.

     Heat Advisory from 11 AM to 8 PM EDT Thursday for GAZ120>131-
     142>148-155>161.

AL...Heat Advisory until 7 PM CDT this evening for ALZ065>069.

     Heat Advisory from 10 AM to 7 PM CDT Thursday for ALZ065>069.

GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Reese
LONG TERM....Reese
AVIATION...Scholl
MARINE...Reese
FIRE WEATHER...Scholl
HYDROLOGY...Reese

In the hours before

Special weather statement, Jul 31, 6:16 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
616 PM EDT Wed Jul 31 2024

GAZ142>148-155>160-312315-
Brooks GA-Miller GA-Decatur GA-Baker GA-Early GA-Thomas GA-
Berrien GA-Lowndes GA-Colquitt GA-Mitchell GA-Cook GA-Seminole GA-
Grady GA-
616 PM EDT Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BERRIEN...
MITCHELL...NORTHWESTERN LOWNDES...NORTHEASTERN SEMINOLE...CENTRAL
EARLY...COLQUITT...COOK...NORTHEASTERN DECATUR...NORTHERN GRADY...
MILLER...BAKER...THOMAS AND BROOKS COUNTIES THROUGH 715 PM EDT...

At 615 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Pavo to near Ochlocknee to
near Donalsonville. Movement was north at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Colquitt, Newton, Moultrie, Adel, Thomasville, Pelham, Donalsonville,
Cairo, Camilla, Quitman, Valdosta, Blakely, Bainbridge, Hahira,
Sparks, Boston, Norman Park, Baconton, Lenox, and Doerun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3080 8332 3079 8371 3098 8491 3121 8510
      3123 8510 3135 8498 3142 8449 3142 8404
      3141 8400 3133 8399 3132 8351 3126 8331
TIME...MOT...LOC 2215Z 180DEG 10KT 3089 8380 3102 8412 3101 8494

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

21-WD
Local storm report, Jul 31, 6:27 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
627 PM EDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Tstm Wnd Dmg     2 NNE Lenox             31.31N 83.45W
07/31/2024                   Cook               GA   Emergency Mngr

            Cook County EM reported a tree down on
            Dougherty Rutland Rd.

&&

IG3
Special weather statement, Jul 31, 6:34 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
634 PM EDT Wed Jul 31 2024

ALZ067-069-GAZ120>122-142-312330-
Henry AL-Houston AL-Quitman GA-Randolph GA-Clay GA-Early GA-
634 PM EDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT HENRY...NORTHEASTERN HOUSTON...
CLAY...SOUTHWESTERN RANDOLPH...NORTHWESTERN EARLY AND SOUTHERN
QUITMAN COUNTIES THROUGH 730 PM EDT/630 PM CDT/...

At 633 PM EDT/533 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Abbeville, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Abbeville, Fort Gaines, Headland, Columbia, Newville, Haleburg,
Shorterville, Wire Bridge, Hayes, Watson Crossroads, Scottsboro
Crossroads, Ricks Place, Pecan, Thomas Mill Creek, Hatcher, Morris,
Bethel, Fort Gaines-Clay Airport, Balkum, and Hardwickburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3181 8491 3143 8494 3126 8511 3135 8542
      3171 8542 3170 8522 3174 8520 3177 8516
      3176 8513 3177 8512 3178 8514 3179 8513
      3183 8513 3184 8514 3187 8513
TIME...MOT...LOC 2233Z 270DEG 10KT 3157 8526

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

21-WD
Local storm report, Jul 31, 6:44 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
644 PM EDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Tstm Wnd Dmg     2 SSE Armena            31.64N 84.27W
07/31/2024                   Lee                GA   911 Call Center

            Lee County reports a tree down in the 100
            block of Pebble Ridge Dr.

&&
Local storm report, Jul 31, 6:46 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
646 PM EDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Tstm Wnd Dmg     5 SW Armena             31.62N 84.35W
07/31/2024                   Dougherty          GA   911 Call Center

            Terrell County reports a tree down on
            Tallahassee Rd.

&&
Special weather statement, Jul 31, 6:59 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
659 PM EDT Wed Jul 31 2024

GAZ160-312345-
Lowndes GA-
659 PM EDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LOWNDES COUNTY THROUGH
745 PM EDT...

At 659 PM EDT, Doppler radar was tracking a strong thunderstorm near
Valdosta, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Valdosta, I-75 At Exit 16, Moody Air Force Base, Remerton, and
Naylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3085 8307 3085 8309 3083 8309 3083 8310
      3081 8311 3080 8332 3092 8332 3095 8318
      3095 8310
TIME...MOT...LOC 2259Z 261DEG 7KT 3086 8322

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

80-GONZALEZ

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:40 PM EDTHeat AdvisoryTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more29 hr
Jul 31, 3:18 PM EDTSpecial Weather StatementTAEBen Hill, Irwin, Turner57 min
Jul 31, 4:21 PM EDTSpecial Weather StatementTAECalhoun, Dougherty, Lee, Terrell, Worth54 min
Jul 31, 4:23 PM EDTSpecial Weather StatementTAEBerrien, Irwin52 min
Jul 31, 5:02 PM EDTSevere Thunderstorm WarningTAECalhoun, Dougherty, Lee, Terrell43 min
Jul 31, 5:12 PM EDTSpecial Weather StatementTAEBerrien, Cook48 min
Jul 31, 5:24 PM EDTSpecial Weather StatementTAEColquitt, Decatur, Grady, Mitchell, Thomas51 min
Jul 31, 5:25 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook, Lanier50 min
Jul 31, 5:38 PM EDTAreal Flood AdvisoryTAELee, Terrell, Worth112 min
Jul 31, 5:41 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Mitchell49 min
Jul 31, 5:54 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook21 min
Jul 31, 5:56 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady49 min
Jul 31, 6:03 PM EDTFlash Flood WarningTAEThomas3 hr
Jul 31, 6:12 PM EDTSpecial Weather StatementTAELanier, Lowndes33 min
Jul 31, 6:16 PM EDTSpecial Weather StatementTAEBaker, Brooks, Colquitt, Cook, Early, Grady and 3 more59 min
Jul 31, 6:28 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Miller, Mitchell62 min
Jul 31, 6:31 PM EDTAreal Flood AdvisoryTAELanier, Lowndes119 min
Jul 31, 6:34 PM EDTSpecial Weather StatementTAEClay56 min
Jul 31, 6:44 PM EDTSevere Thunderstorm WarningTAEClay46 min
Jul 31, 6:53 PM EDTAreal Flood AdvisoryTAEBaker, Calhoun, Colquitt, Early, Miller, Mitchell3 hr
Jul 31, 6:59 PM EDTSpecial Weather StatementTAELowndes46 min
Jul 31, 7:14 PM EDTAreal Flood AdvisoryTAEClay3 hr
Jul 31, 7:20 PM EDTFlash Flood WarningTAEColquitt3 hr
Jul 31, 7:25 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Miller, Randolph65 min

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.